Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Foreign-Body Granuloma After Injection of Calcium Hydroxylapatite for Type III Stress Urinary Incontinence

Gafni-Kane, Adam MD; Sand, Peter K. MD

doi: 10.1097/AOG.0b013e3182161953
Case Reports
Buy

BACKGROUND: Foreign-body granuloma is a potential complication of periurethral injection of calcium hydroxylapatite for the treatment of type III stress urinary incontinence.

CASES: We present two cases of foreign-body granuloma formation after periurethral injection of calcium hydroxylapatite for type III stress urinary incontinence. Excision of the lesion resulted in cessation of pain in a symptomatic patient; however, it led to the resumption of stress urinary incontinence in both cases.

CONCLUSION: Foreign-body granuloma is not the normative response to periurethral bulking with calcium hydroxylapatite. However, granuloma should be considered when a periurethral mass is encountered after injection of calcium hydroxylapatite for type III stress urinary incontinence.

Foreign-body granuloma is a potential complication of periurethral injection of calcium hydroxylapatite for type III stress urinary incontinence.

From the Evanston Continence Center, Division of Urogynecology, Department of Obstetrics and Gynecology, NorthShore University HealthSystem, University of Chicago Pritzker School of Medicine, Evanston, Illinois.

See related editorial on page 411.

Corresponding author: Adam Gafni-Kane, MD, Evanston Continence Center, Division of Urogynecology, Department of Obstetrics and Gynecology, NorthShore University HealthSystem, 1000 Central Street #730, Evanston, IL 60201; e-mail: agafni-kane@northshore.org.

Financial Disclosure Dr. Sand is the recipient of research grants from BioForm Medical, Inc and Contura. The other author did not report any potential conflicts of interest.

© 2011 The American College of Obstetricians and Gynecologists